MRCP 1 Question 21

A fifty-five year old with chronic cardiac failure is on treatment with digoxin and the a loop diuretic.

This combination is likely to cause digoxin toxicity by the following reason:

a) this combination increases the half-life of digoxin
b) diuretics decrease potassium levels
c) frusemide and digoxin interact to form a poisonous compound
d) digoxin is a competitive inhibitor of frusemide
e) the above statement is wrong, loop diuretics are not a recognised cause of increased digoxin toxicity








ANSWER
The correct answer is B



Explanation
Loop and thiazide diuretics decrease potassium and magnesium levels, predisposing patients taking both a diuretic and digoxin to an increased risk of digoxin toxicity.

Also, amphotericin B (Fungizone), an antifungal, has an additive potassium-lowering effect when given with a thiazide or loop diuretic. Thiazides may increase the blood levels of lithium.

Bile acid sequestrants cholestyramine (Questran) and colestipol (Colestid) decrease the absorption of thiazide diuretics when given concomitantly, while nonsteroidal anti-inflammatory drugs such as indomethacin (Indocin) may decrease the therapeutic effects of both the loop and thiazide diuretics

No comments:

Post a Comment

Got something to say? We appreciate your comments: